Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 30, 2010, 3:11 PM CDT for Elmore County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2010, 3:11 PM CDT (20:11 UTC)
- Expired
- May 30, 2010, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Elmore County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:25 PM CDT | FLASH FLOOD | Millbrook, AL | MULTIPLE ROADS FLOODED IN AND AROUND TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
481
WGUS54 KBMX 302011
FFWBMX
ALC051-302315-
/O.NEW.KBMX.FF.W.0029.100530T2011Z-100530T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SUN MAY 30 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MILLBROOK...
* UNTIL 615 PM CDT
* AT 300 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COOSADA AND
ELMORE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3256 8640 3260 8630 3251 8628 3248 8628
3249 8630 3247 8631 3246 8632 3244 8631
3243 8640
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 30, 12:52 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 30, 12:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT SUN MAY 30 2010 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... SATELLITE IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LOW SPINNING OVER CENTRAL MISSISSIPPI. ONE SPOKE OF ENERGY IS ROTATING NORTHWARD ACROSS CENTRAL ALABAMA AND THIS FEATURE WILL BE THE FOCUS FOR CONVECTION THIS MORNING AND EARLY AFTERNOON. ADDITIONAL DEVELOPMENT LIKELY ALONG THE COAST WHICH WILL MOVE INTO INLAND AND INTO SOUTH ALABAMA THIS AFTERNOON. THE AIR MASS TODAY IS WARMER ALOFT THAN YESTERDAY...SO SEVERE WEATHER THREAT LOOKS MINIMAL AT THIS TIME...WITH LOCALLY HEAVY RAINFALL PROBABLY THE BIGGEST CONCERN. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. TWO BANDS OF CONVECTION TO DEAL WITH AT 18Z. THE FIRST DEVELOPED AROUND TCL AT 12Z...AND HAS PROPAGATED EASTWARD ACROSS EET AND BHM...AND WILL LIKELY AFFECT ANB WITHIN THE FIRST SEVERAL HOURS OF THE FORECAST. THE NEXT BATCH OF STORMS HAS PUSHED INLAND FROM THE GULF COAST...AND WILL IMPACT THE TOI AND MGM AREAS BY 2000Z. IN BETWEEN THE RAIN AREAS...CEILINGS REMAIN RELATIVELY LOW GIVEN THE TIME OF DAY...ALTHOUGH THERE ARE SOME (ADMITTEDLY HARD TO FORECAST/ACCOUNT FOR) THIN SPOTS IN THE LOW OVERCAST. STORMS ARE VERY EFFICIENT RAIN PRODUCERS...WHICH MEANS THEY ARE ALSO VERY EFFICIENT AT REDUCING VISIBILITY -- DOWN TO A HALF MILE IN THE CORES OF THE STRONGEST STORMS. MODELS AGAIN PICK UP ON STRATUS REDEVELOPMENT OVERNIGHT. MY FORECAST (ISSUED AT THIS TIME YESTERDAY) FOR THIS MORNING DIDN'T GO LOW ENOUGH ON THE CEILINGS. MODEL OUTPUT FOR TONIGHT SHOWS SIMILAR CONDITIONS...SO I AM FAIRLY CONFIDENT IN THE SUB-1000 FOOT CEILINGS STARTING AFTER 31/0600Z. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 2:29 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 229 PM CDT SUN MAY 30 2010 ALZ011>015-017>050-311930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 229 PM CDT SUN MAY 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS STRONG THUNDERSTORMS...WITH WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL...ARE EXPECTED ACROSS CENTRAL ALABAMA THROUGH THE AFTERNOON. THE STORMS WILL REACH THEIR PEAK COVERAGE AND INTENSITY BETWEEN 3 AND 5 PM...BUT COULD LAST AS LATE AS 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE ON MONDAY FROM NOON TO 9 PM. THE MAIN THREATS WILL BE WIND GUSTS OF 40 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON A LIMITED BASIS THROUGH 9 PM. 61
In the hours before
Special weather statement, May 30, 12:27 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 PM CDT SUN MAY 30 2010 ALZ026-301815- ST. CLAIR- 1227 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 115 PM CDT... AT 1226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF ODENVILLE...MOVING NORTH AT 10 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, May 30, 12:38 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 4 N PELL CITY 33.62N 86.27W
05/30/2010 E0.50 INCH ST. CLAIR AL EMERGENCY MNGR
DIME SIZED HAIL ON U.S. 431
&&
SUNGERSpecial weather statement, May 30, 1:08 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT SUN MAY 30 2010 ALZ017-026-301900- BLOUNT-ST. CLAIR- 108 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ST. CLAIR COUNTIES UNTIL 200 PM CDT... AT 107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ASHVILLE...OR 8 MILES NORTHEAST OF ODENVILLE...MOVING NORTH AT 10 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 30, 1:20 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT SUN MAY 30 2010 ALZ043-044-301900- ELMORE-MONTGOMERY- 120 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MONTGOMERY COUNTIES UNTIL 200 PM CDT... AT 116 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BLUE RIDGE...OR 7 MILES SOUTH OF WETUMPKA...MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLAPOOSA RIVER WATER PLANT. BLUE RIDGE. WETUMPKA. CLAUD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, May 30, 2:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 SSW EMERALD MOUNTAIN 32.42N 86.14W
05/30/2010 E0.50 INCH MONTGOMERY AL PUBLIC
MARBLE SIZE HAIL REPORTED AT TALLAPOOSA LAKES GOLF
COURSE.
&&Special weather statement, May 30, 2:26 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 226 PM CDT SUN MAY 30 2010 ALZ043-045-302015- ELMORE-MACON- 226 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND MACON COUNTIES UNTIL 315 PM CDT... AT 222 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TYSONVILLE...OR 7 MILES WEST OF MILSTEAD...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:40 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| May 30, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 44 min |
| May 30, 2:33 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| May 30, 3:53 PM CDT | Areal Flood Advisory | BMX | Chilton | 3 hr |
| May 30, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 32 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.